Hail, Meade
- When
- May 19, 6:29 PM MST
- Where
- Meade County, 2.76 mi N of Fairpoint
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.790, -102.800
A thunderstorm produced penny sized hail near Fairpoint as it moved northwest across northern Meade County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail near Fairpoint as it moved northwest across northern Meade County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 4:36 PM MST, 1 hour 53 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 536 PM MDT Wed May 19 2021 .DISCUSSION...(This Evening Through Wednesday) Issued at 138 PM MDT Wed May 19 2021 Water vapor shows upper low digging along the west coast with low ejecting out of the southern Rockies. At the surface, cold front that moved through early this morning has become nearly stationary from near KIEN to KPHP. Pulse thunderstorms have been firing over far western Pennington County early this afternoon. A few storms will remain possible into early evening, especially over the Black Hills. Otherwise, mostly clear skies expected overnight with lows in the upper 40s and 50s with aforementioned frontal boundary lifting back north. Thermal ridge builds overhead on Thursday for likely the warmest day of the week, with widespread highs well into the 80s. Cold front will advance into northeast WY during the afternoon. MLCAPE values increase to 1000-2000J/kg with decent shear across much of the area. Cap will likely remain in place east of the Black Hills resulting in little to no convection. However, closer to the cold front from northeast WY into the Black Hills, storms should fire by mid afternoon with some severe storms possible. Any severe convection should become limited as it moves further east across western SD in the evening and overnight. Cold front will move very slowly from western into central SD on Friday, which the best chance for strong to severe storms along and ahead of the cold front. Temps will be wide ranging, from near 60 in northeast WY to the upper 80s in south central SD. Continued unsettled conditions are expected through the weekend with upper low remaining over the western CONUS. The last upper wave will move through Sunday night into Monday morning as upper low moves northeast across the northern Rockies into southern Canada. Drier conditions then expected early next week with upper low to our north. && .AVIATION...(For the 00Z TAFS Through 00Z Thursday Evening) Issued At 535 PM MDT Wed May 19 2021 VFR conditions are expected through the forecast period. Isolated showers and thunderstorms are will continue across portions of the SD plains, although they are expected to wane after sunset. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Johnson AVIATION...Eagan
Hazardous Weather Outlook National Weather Service Rapid City SD 553 AM MDT Wed May 19 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-201300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 553 AM MDT Wed May 19 2021 /653 AM CDT Wed May 19 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible across much of the area this afternoon and evening, especially the Black Hills and areas toward central South Dakota. Severe thunderstorms are not expected at this time, but small hail and gusty winds may accompany any stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances for showers and thunderstorms will continue to increase late week into the weekend as an upper level system slowly moves over the Rockies region. There is a slight risk for severe storms over much of northeast Wyoming and far western South Dakota Thursday afternoon and evening, with a marginal risk elsewhere. Large hail and strong wind gusts would be the main threats from any severe storms. Isolated strong to severe storms are a possibility on Friday and over the weekend as well. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 540 PM MDT Wed May 19 2021 SDZ014-200015- Ziebach SD- 540 PM MDT Wed May 19 2021 ...STRONG THUNDERSTORM OVER WEST CENTRAL ZIEBACH COUNTY... At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles southeast of Red Elm, or 8 miles southwest of Dupree, moving west at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Red Elm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4505 10165 4493 10173 4496 10193 4510 10182 TIME...MOT...LOC 2340Z 111DEG 6KT 4500 10175 Eagan
Special Weather Statement National Weather Service Rapid City SD 707 PM MDT Wed May 19 2021 SDZ013-200145- Northern Meade Co Plains SD- 707 PM MDT Wed May 19 2021 ...STRONG THUNDERSTORM OVER CENTRAL MEADE COUNTY... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Stoneville, or 38 miles southwest of Faith, moving northwest at 5 mph. Half inch hail will be possible with this storm. Locations impacted include... Fairpoint and Stoneville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4475 10261 4465 10269 4468 10287 4483 10278 TIME...MOT...LOC 0107Z 112DEG 6KT 4473 10271 Eagan
The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951961.